Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Sep 8, 2021, 8:42 PM EDT for Franklin County, Massachusetts. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2021, 8:42 PM EDT (00:42 UTC)
- Expired
- Sep 8, 2021, 9:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Boston/Norton, MA
- Hail
- 0.25 in
- Wind
- 40
County Franklin County, MA
The radar
The Albany radar (KENX), 96 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
268
WWUS81 KBOX 090042
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
842 PM EDT Wed Sep 8 2021
MAZ002-090130-
Western Franklin MA-
842 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of northwestern
Franklin County through 930 PM EDT...
At 841 PM EDT, Doppler radar was tracking a strong thunderstorm over
Florida, or near North Adams, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroe, Buckland, Shelburne, Colrain, Charlemont, Heath, Rowe and
Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4273 7270 4260 7264 4259 7297 4263 7295
4267 7296 4266 7298 4267 7300 4270 7295
4270 7302 4274 7302
TIME...MOT...LOC 0041Z 261DEG 31KT 4268 7300
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
GaucherWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 8, 8:02 PM EDT, 40 minutes earlier.
Area forecast discussion, Sep 8, 8:02 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
802 PM EDT Wed Sep 8 2021
.SYNOPSIS...
Increasing coverage of showers and thunderstorms tonight into
Thursday, as a cold front slowly moves across southern New
England. A few strong storms are possible, along with heavy
rainfall, which may lead to flooding on Thursday, especially
near the I-95 corridor. Most areas will remain dry for much of
Friday, but a pop up shower cannot be ruled out. High pressure
provides dry and quiet weather for this weekend with an upward
trend in temperatures. Next shot for precipitation is early next
week as a cold front slides through.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Adjusted rainfall timing slower this evening into the overnight.
Latest runs of the high resolution CAMs also depicted this
trend, which matched up very well with observed trends. Latest
SPC mesoanalysis showed surface-based CAPE values dropping off
rather quickly this evening. Lapse rates were also not looking
as supportive of convection. Effective wind shear is practically
off the charts for our region. This is the one ingredient which
may keep a few thunderstorms going overnight, despite the
expected losses of instability. Overall, am becoming more
concerned about the heavy rainfall threat, and less so about the
severe weather threat.
Previous Discussion...
A line of showers/t-storms was situated along and ahead of a
slow moving cold front, which is expected to move into our area
tonight, while a large upper trough works its way through the
Great Lakes Region. As of 4 pm, the line of convection extended
from northern NY southwest through central PA and into the Ohio
River Valley. Expecting the line of convection to move into
western MA/north central CT after 8 pm, however a few showers or
an isolated thunderstorm are possible in that western portion
of the area prior to 8 pm. Expect some weakening of storms as
they move into our area this evening, as the boundary layer
cools and instability diminishes. However, we do maintain some
instability for the overnight with Cape values of a few hundred
J/kg, and favorable deep layer shear. Thus there is the
potential for a few strong to isolated severe thunderstorms,
with damaging winds being the main threat. SPC has placed much
of southern New England in a Marginal Risk for severe weather.
In addition, precipitable water values increase to 1.5 to 2
inches, so locally heavy downpours are possible, which could
result in urban and poor drainage flooding.
CAMs show the line of showers and thunderstorms crossing our
area from W to E overnight out ahead of the front, with the line
reaching the I-95 corridor around or after 4 am. These storms
could impact the start of the morning commute. It will be a warm
and humid night with lows ranging from mid 60s to near 70.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
* Numerous showers and scattered t-storms with locally heavy
rainfall possible along the I-95 corridor
The mid level trough continues to gradually work its way
eastward, through the eastern Great Lakes Region. Meanwhile the
frontal boundary is nearly stationary across our area during the
day, making slight eastward progress with an open wave along
it- the front may make it to the I-95 corridor by late in the
day. The front and approaching mid level trough allow for a
continued likelihood of showers with some thunderstorms.
Instability limited with CAPES generally around or less 500
J/kg, but strong forcing for ascent with right entrance region
of the upper jet. Through early afternoon, precipitable water
remains 1.5 to 2 inches across our area, bringing the continued
chance for locally heavy rainfall. The plume of moisture starts
to move east/offshore except for the Cape and Islands towards
sunset. There may be enough shear for a few strong storms, but
cloud cover and limited instability may be a limiting factor for
severe weather.
Total rainfall from tonight through Thursday is expected to
range between 1-2 inches, with localized totals up to 3 inches
possible near the I-95 corridor. Areas of poor drainage street
flooding will be possible but rainfall rates will not rival
those from the remnants of Ida last week. It will be a muggy day
with highs in the low to mid 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Could have lingering precip early on Friday as a cold front
finally moves offshore. Think most areas will stay dry for
much of Friday, but pop up showers cannot be ruled out.
* Dry and quiet weather on Saturday and much of Sunday.
Unsettled weather returns late Sunday into early next week.
* Temperatures generally will be near normal for this time of year.
A cold front lingering across eastern MA should finally get
kicked out to sea Thursday night into Friday morning. Will still
have to contend with a mid level trough. Thus, while expecting a
drying trend from west to east during this time, cannot
completely dismiss the idea of scattered showers, even into
Friday afternoon. The greatest risk for showers will remain
across the eastern half of southern New England. High pressure
over the Mid Atlantic should be in control this weekend.
Another cold front will try to cross our region Sunday night
into Monday. This front is expected to stall just to our south
Tuesday before returning north a a warm front Tuesday night into
Wednesday. This will present our next chance at showers.
Temperature-wise, looking at near normal conditions for mid
September.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight...Moderate confidence.
Scattered to numerous showers and thunderstorm moving across
SNE. A few strong storms possible with gusty wind, along with
locally heavy rainfall. Conditions lowering to MVFR/IFR. Backed
off slightly on mention of VCTS in TAFs due to lack of
confidence in a thunderstorm impacting terminals at certain
times. Will make amendments once the timing and risk to each
terminal is better known. Should see the boundary layer
decouple, bringing an end to the gusty winds, but S winds will
persist.
Thursday...Moderate confidence.
Periods of showers and sct t-storms, highest chances near and
east of ORH-IJD. Locally heavy rainfall possible. MVFR/IFR
conditions improving to VFR in western MA/north central CT
during the afternoon. Think there could be a lull in
thunderstorm activity during the morning before activity
develops during the afternoon/evening based on the latest
convective model guidance.
KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.
KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.
Outlook /Thursday Night through Monday/...
Thursday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA, patchy BR.
Friday: VFR.
Friday Night: VFR. Breezy.
Saturday: VFR.
Saturday Night through Sunday Night: VFR. Breezy.
Monday: VFR. Slight chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
A few gusts up 20-25 kt tonight as a cold front slowly
approaches the waters. Some risk for thunderstorms late this
evening, which could mean locally higher gusts and a seas. Swell
from distant Hurricane Larry will build tonight into Thursday
also. Small Craft Advisories continue for the combination of
rough seas and possible gusts approaching 25 kt on some waters.
Outlook /Thursday Night through Monday/...
Thursday Night: Winds less than 25 kt. Areas of rough seas.
Rain showers, slight chance of thunderstorms, patchy fog. Local
visibility 1 to 3 nm.
Friday through Friday Night: Winds less than 25 kt. Rough seas
up to 11 ft.
Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.
Sunday Night: Winds less than 25 kt. Local rough seas.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ230>234-236.
Small Craft Advisory until 8 AM EDT Friday for ANZ235-237-250-
254>256.
Small Craft Advisory until 8 AM EDT Thursday for ANZ251.
&&
SYNOPSIS...Belk/NMB
NEAR TERM...Belk/NMB
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/NMB
MARINE...Belk/NMBHazardous weather outlook, Sep 8, 4:33 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EDT Wed Sep 8 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-092045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-092045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Sep 8, 8:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
842 PM EDT Wed Sep 8 2021
MAZ002-090130-
Western Franklin MA-
842 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of northwestern
Franklin County through 930 PM EDT...
At 841 PM EDT, Doppler radar was tracking a strong thunderstorm over
Florida, or near North Adams, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroe, Buckland, Shelburne, Colrain, Charlemont, Heath, Rowe and
Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4273 7270 4260 7264 4259 7297 4263 7295
4267 7296 4266 7298 4267 7300 4270 7295
4270 7302 4274 7302
TIME...MOT...LOC 0041Z 261DEG 31KT 4268 7300
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GaucherThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:40 PM EDT | Small Craft Advisory | BOX | 5 hr | |
| Sep 9, 2:57 AM EDT | Rip Current Statement | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 11 hr |
| Sep 9, 8:43 AM EDT | Special Marine Warning | BOX | 62 min | |
| Sep 9, 8:50 AM EDT | Special Weather Statement | BOX | Nantucket | 55 min |
| Sep 9, 11:06 AM EDT | Special Marine Warning | BOX | 54 min | |
| Sep 9, 1:55 PM EDT | High Surf Advisory | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 53 hr |
| Sep 9, 1:57 PM EDT | Special Weather Statement | BOX | Dukes, Plymouth | 63 min |
| Sep 9, 2:53 PM EDT | Special Weather Statement | BOX | Barnstable, Nantucket | 82 min |
| Sep 9, 3:11 PM EDT | Special Marine Warning | BOX | 34 min | |
| Sep 9, 3:13 PM EDT | Special Weather Statement | BOX | Barnstable | 47 min |
| Sep 9, 3:46 PM EDT | Special Marine Warning | BOX | 29 min | |
| Sep 9, 7:30 PM EDT | Areal Flood Warning | BOX | Barnstable | 3 hr |
| Sep 9, 5:04 AM EDT | Special Weather Statement | BOX | Providence | 41 min |
| Sep 9, 3:33 AM EDT | Special Weather Statement | BOX | 42 min | |
| Sep 9, 3:50 AM EDT | Tornado Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 25 min |
| Sep 9, 4:13 AM EDT | Tornado Warning | BOX | Northeastern Connecticut Planning Region | 11 min |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.